Alert archive / Nevada / Red Flag Warnings in 2011

Red Flag Warning 8, NWS Elko, NV

August 6, 2011Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 6, 2011, 11:48 PM PDT for Elko County, Nevada. It was in force for 19 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2011, 11:48 PM PDT (06:48 UTC)
Expired
Aug 7, 2011, 6:33 PM PDT
In force
19 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 12:42 AM PDTTSTM WND GST 5815 N Tuscarora, NVLONG HOLLOW RAWS -- 5820 FT AMSL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 6.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5357 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WWUS85 KLKN 070648
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1148 PM PDT SAT AUG 6 2011

...DRY LIGHTNING OUTBREAK OVER NORTHEASTERN NEVADA...

.AN UPPER LEVEL DISTURBANCE HAS ALLOWED DRY THUNDERSTORM ACTIVITY
TO BREAK OUT ACROSS NORTHEASTERN NEVADA TONIGHT. HIGH ISOLATED
AREAL COVERAGE OF DRY THUNDERSTORMS WILL CONTINUE THROUGH THE
NIGHT AND INTO SUNDAY. 

NVZ468>470-071900-
/O.NEW.KLKN.FW.W.0008.110807T0648Z-110808T0000Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
1148 PM PDT SAT AUG 6 2011

...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT SUNDAY FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
468...469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS
IN EFFECT UNTIL 5 PM PDT SUNDAY. 

* THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

468 - EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY

469 - SOUTHWESTERN AND CENTRAL ELKO COUNTY

470 - EASTERN ELKO COUNTY

* THUNDERSTORMS...ISOLATED DRY THUNDERSTORM COVERAGE UP TO 20
  PERCENT WILL IMPACT THE AREA FROM TONIGHT INTO SUNDAY. THE
  HEAVIEST CONCENTRATION OF STORMS WILL SHIFT TO THE NORTHERN
  NEVADA BORDER WITH IDAHO DURING THE AFTERNOON.

* OUTFLOW WINDS...ERRATIC GUSTY WINDS UP TO 35 MPH CAN BE EXPECTED
  WITH THESE STORMS. 

* IMPACTS...THE COMBINATION OF LIGHTNING STRIKES AND LITTLE TO NO
  RAIN WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND LIGHTNING STRIKES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
3 follow-up statements
040 
WWUS85 KLKN 070935
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
235 AM PDT SUN AUG 7 2011

...DRY LIGHTNING OUTBREAK OVER NORTHEASTERN NEVADA...

.AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO BRING THE THREAT OF
DRY THUNDERSTORMS TO NORTHEASTERN NEVADA TODAY. AFTER A BRIEF LULL
IN ACTIVITY THIS MORNING...AREAL COVERAGE IS EXPECTED TO INCREASE
ONCE AGAIN BY NOON. 

NVZ468>470-072145-
/O.CON.KLKN.FW.W.0008.000000T0000Z-110808T0000Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
235 AM PDT SUN AUG 7 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 468...469 AND 470...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON. 

* THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

468 - EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY

469 - SOUTHWESTERN AND CENTRAL ELKO COUNTY

470 - EASTERN ELKO COUNTY

* THUNDERSTORMS...ISOLATED DRY THUNDERSTORM COVERAGE UP TO 20
  PERCENT WILL IMPACT THE AREA THROUGH THE AFTERNOON. AFTER A BRIEF
  LULL IN ACTIVITY THIS MORNING...AREAL COVERAGE IS EXPECTED TO
  INCREASE ONCE AGAIN BY NOON.

* OUTFLOW WINDS...ERRATIC GUSTY WINDS UP TO 45 MPH CAN BE 
  EXPECTED WITH THESE STORMS. 

* IMPACTS...THE COMBINATION OF LIGHTNING STRIKES AND LITTLE TO 
  NO RAIN WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND LIGHTNING STRIKES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
057 
WWUS85 KLKN 072112
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
212 PM PDT SUN AUG 7 2011

...MORE DRY LIGHTNING OVER NORTHEASTERN NEVADA THIS AFTERNOON 
AND EVENING...

.INSTABILITY AND LINGERING MOISTURE WILL FUEL ANOTHER ROUND
OF DRY THUNDERSTORMS...AREAL COVERAGE IS EXPECTED TO INCREASE
THIS AFTERNOON.

NVZ468>470-080400-
/O.EXT.KLKN.FW.W.0008.000000T0000Z-110808T0400Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
212 PM PDT SUN AUG 7 2011

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
468...469 AND 470...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING. 

* THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

468 - EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY

469 - SOUTHWESTERN AND CENTRAL ELKO COUNTY

470 - EASTERN ELKO COUNTY

* THUNDERSTORMS...ISOLATED DRY THUNDERSTORM COVERAGE UP TO 20
  PERCENT WILL IMPACT THE AREA THROUGH THE EVENING. 

* OUTFLOW WINDS...ERRATIC GUSTY WINDS UP TO 45 MPH CAN BE 
  EXPECTED WITH THESE STORMS. 

* IMPACTS...THE COMBINATION OF LIGHTNING STRIKES AND LITTLE TO 
  NO RAIN WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND LIGHTNING STRIKES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SZATANEK
229 
WWUS85 KLKN 080133
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
633 PM PDT SUN AUG 7 2011

NVZ468>470-080245-
/O.CAN.KLKN.FW.W.0008.000000T0000Z-110808T0400Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
633 PM PDT SUN AUG 7 2011

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 468...469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE RED FLAG
WARNING. 

THE DRY THUNDERSTORM THREAT ACROSS NORTHEASTERN NEVADA HAS
ENDED...WITH ALL REMAINING CONVECTION MOVING NORTH OF THE FORECAST
AREA. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 6, 10:52 PM PDT, 56 minutes earlier.

Area forecast discussion, Aug 6, 10:52 PM PDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ELKO NV
1052 PM PDT SAT AUG 6 2011

.SYNOPSIS...MILD AUGUST WEATHER EXPECTED ACROSS THE GREAT BASIN
THROUGH NEXT WEEK. TEMPERATURES WILL RUN NEAR SEASONAL NORMALS
WITH HIGHS IN THE UPPER 80S TO LOW 90S. ISOLATED THUNDERSTORMS
ARE POSSIBLE ACROSS NORTHERN NEVADA FOR THE REMAINDER OF TONIGHT AND
SUNDAY AFTERNOON.

&&

.UPDATE...ANOTHER UPDATE AS SHORTWAVE CONTINUES TO EXPAND SHOWERS
AND THUNDERSTORMS. INTRODUCED ISOLATED TSTM COVERAGE ACROSS
HUMBOLDT COUNTY...AS WAVE MOVES INTO THE REGION.

FIRE WEATHER UPDATE...HAVE ALREADY HAD A FEW FIRE STARTS THIS
EVENING...AS VERY ISOLATED THUNDERSTORMS HAVE BEEN EFFICIENT FIRE
STARTERS. EXPECT NOCTURNAL CONVECTION TO CONTINUE THROUGH AT
LEAST 3 AM PST...WITH AREAL COVERAGE OF LIGHTNING STRIKES
REMAINING BELOW 3% NORTH OF I-80. ANY DRY SHOWER/THUNDERSTORM CAN
HAVE VERY ERRATIC WINDS WITH THEM AND THIS HAS BEEN THE CASE SO
FAR TONIGHT WITH MAX OUTFLOW GUSTS UP TO 35 MPH.

&&

.PREV DISCUSSION... /ISSUED AT 921 PM /

UPDATE...QUICK UPDATE THIS EVENING AS WEAK 500MB SHORTWAVE MOVING
THROUGH NORTHERN NV THIS EVENING HAS ALLOWED FOR A FEW ISOLATED
SHOWERS/TSTMS TO DEVELOP OVER NORTHERN LANDER/EUREKA AND ELKO
COUNTIES. HAVE INCREASED POPS THROUGH THE REMAINDER OF THE EVENING
TO HIGHLIGHT THIS THREAT.

PREV DISCUSSION... /ISSUED AT 334 PM /

SHORT TERM...TONIGHT THROUGH MONDAY. THE LONGWAVE PATTERN
FEATURES A BROAD TROF OVER THE PACIFIC NORTHWEST AND GREAT BASIN.
EXPECTING WEAK IMPULSES TO GET KICK OUT AND MOVE ACROSS THE SILVER
STATE...JUSTIFIED ENHANCING THE POPS ACROSS THE NORTHERN ZONES...
ALTHOUGH THE BASES WILL BE ELEVATED...VERY LITTLE QPF EXPECTED.
SOUTH OF INTERSTATE 80...WILL BE MOSTLY SUNNY WITH HIGHS REACHING
THE UPPER 80S TO LOW 90S.

LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS IN GOOD
AGREEMENT THRU THE WEEK WITH GRADUAL RIDGE AMPLIFICATION OVER THE
GREAT BASIN. DRY ZONAL FLOW WITH SERIES OF WEAK SHORT WAVE TROFS
BRUSHES NORTHERN NV EARLY IN THE PERIOD...THEN STRENGTHENING RIDGE
FORCES SUBTROPICAL JET FURTHER NORTH. DO NOT SEE ENOUGH DYNAMICS TO
OVERCOME DRY AIRMASS THIS WEEK FOR ANY SIGNIFICANT CONVECTION.
TYPICAL DIURNAL WIND CYCLE EXPECTED WITH AFTERNOON AND EVENING
WESTERLIES AVERAGING 10 TO 15 MPH GUSTING AROUND 25 MPH. POOR RH
RECOVERY EXPECTED AT NIGHT ESPECIALLY ACROSS CENTRAL NV.

MOST OF THE RIDGE BUILDING OCCURS FROM THURSDAY THRU SATURDAY...SO
TEMPERATURES WILL GRADUALLY WARM ABOVE NORMAL ESPECIALLY IN THE
DAYTIME. COULD SEE LOTS OF MID 90S IN THE VALLEYS BY THE WEEKEND.
700 MB THETA E RIDGE INTENSIFIES OVER EASTERN NV AS EARLY AS
FRIDAY...SO WOULD EXPECT SOME AFTERNOON CUMULUS BUILDUPS. MONSOONAL
FLOW COULD BRUSH EXTREME EASTERN NV BY SATURDAY AND BRING A THREAT
OF CONVECTION. DIFFICULT TO DETERMINE IF SOUTHWESTERLIES WILL CUT
THIS FLOW OFF FROM OUR CWFA AT THIS POINT...BUT THE THREAT IS
CERTAINLY ALIVE AND WELL.

AVIATION...VFR CONDITIONS ARE EXPECTED WITH SOME CONVECTION ALONG
NORTHERN ROUTES THIS AFTERNOON AND EVENING ESPECIALLY NEAR EKO. WEAK
TROF BRUSHES NW NV TONIGHT AND COULD TRIGGER ISOLATED THUNDERSTORMS
NEAR WMC TAF SITE LATER TONIGHT. CLOUD BASES SHOULD RANGE FROM 150
TO 200 KFT MSL. CONVECTION SHOULD BE CONFINED TO MAINLY ELKO COUNTY
SUNDAY AFTERNOON.

FIRE WEATHER...AT THIS TIME...IT IS LOOKING LIKE A MILD PATTERN
ON TAP. ISOLATED DRY THUNDERSTORMS ACROSS NORTHERN NEVADA. EXPECT
LOW VALUES OF RELATIVE HUMIDITY...WITH PWS BELOW .20 OF AN INCH OVER
CENTRAL NEVADA. NIGHT-TIME RECOVERIES RANGING BETWEEN FAIR AND
POOR.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

95/85

Nearby

Red Flag Warnings in Nevada, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.